Hail, Pecos
- When
- June 9, 4:45 PM CST to 4:50 PM CST
- Where
- Pecos County, 10 mi N of Ft Stockton
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.025, -102.870
An upper level ridge was over West Texas and a dryline was across portions of the Permian Basin and Trans Pecos. Plentiful moisture was present east of the dryline and hot temperatures were in place.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level ridge was over West Texas and a dryline was across portions of the Permian Basin and Trans Pecos. Plentiful moisture was present east of the dryline and hot temperatures were in place. There was also high instability present and moderate wind shear. These conditions resulted in thunderstorms with hail and strong winds across portions of West Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 9, 1:40 PM CST, 3 hours 5 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
240 PM CDT Wed Jun 9 2021
.DISCUSSION...
This afternoon will be very hot over much of the area as the
subtropical ridge builds over northern Mexico. A heat advisory
is in place through this evening for southern portions of the
region due to the extreme heat. The dryline will progress east
and sharpen late this afternoon from FST to west of ODO to LUV.
12Z MAF sounding shows little in the way of a capping inversion
above the nocturnal inversion. Convective temperature is 100F,
which is the forecast high at MAF. Moisture this morning was very
high with dewpoints in the low 70s, but this moisture is shallow
and will mix out this afternoon due to drier air just above the
surface. The amount of mixing will likely determine the exact
placement of the dryline as well as overall thunderstorm chances.
HRRR guidance has little in the way of storms outside of the
higher terrain as it mixes the dryline east of MAF. This is an
outlier, as other CAMS keep the dryline west of MAF and dewpoints
remaining the mid 50s. With ridging in place, ascent will be
limited to the dryline and higher terrain for thunderstorm
development. MLCAPE will be high with steep mid-level lapse rates
and moderate shear, this could result in a few severe thunderstorms
with a large hail and severe wind threat. SPC has put eastern
portions of the region under a marginal risk as a result.
Thunderstorms will likely diminish shortly after dark as heating
ends and the nocturnal inversion begins to develop.
The subtropical ridge of high pressure will continue to strengthen
over the region, especially Thursday into Friday where 500 hpa
hghts will top out around 594-595 dam. In response, widespread
100+F degree temperatures will be common with 108+F along the
river valleys. We have issued a heat advisory for much of SE
New Mexico and W Texas along and W of the Pecos River tomorrow.
The advisory will likely need to be expanded further into the
Permian Basin on Friday. This heat wave should be taken seriously,
particularly by those who work outside. Make sure to take extra
precautions and take frequent breaks to avoid heat related
illnesses. Any convection that develops Thursday and Friday
afternoon should remain confined to the mountain areas west of
the Pecos River. By Saturday, 500 hpa hghts will lower as the
subtropical ridge begins to retrograde wwd. This will signal the
beginning of a cooling trend, although temperatures are still
likely to reach the triple digits Saturday afternoon. Mid range
models did show a complex of storms moving out of northerly flow
into the Permian Basin Saturday night, but have now backed off on
the latest 12Z runs. As the upper level ridge sets up over AZ/NM,
temperatures will continue to cool Sunday into the beginning of
next week with highs falling back to near normal by Monday.
-Salerno/Chehak
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 74 101 75 101 / 20 10 0 0
Carlsbad 71 107 70 107 / 0 0 0 0
Dryden 75 103 74 104 / 20 10 0 0
Fort Stockton 76 105 76 107 / 20 10 0 0
Guadalupe Pass 74 99 73 99 / 0 0 0 0
Hobbs 71 104 70 105 / 0 0 0 0
Marfa 65 101 65 101 / 10 10 0 10
Midland Intl Airport 74 102 74 105 / 10 10 0 0
Odessa 75 102 75 105 / 10 10 0 0
Wink 75 108 74 110 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Heat Advisory from noon to 7 PM MDT Thursday for Central Lea
County-Eddy County Plains-Guadalupe Mountains of Eddy
County-Southern Lea County.
TX...Heat Advisory from 1 PM CDT /noon MDT/ to 8 PM CDT /7 PM MDT/
Thursday for Central Brewster County-Chinati Mountains-
Chisos Basin-Davis Mountains-Davis Mountains Foothills-
Eastern Culberson County-Guadalupe Mountains Above 7000
Feet-Guadalupe and Delaware Mountains-Loving-Lower Brewster
County-Marfa Plateau-Pecos-Presidio Valley-Reeves County
Plains-Terrell-Van Horn and Highway 54 Corridor-Ward-
Winkler.
Heat Advisory until 8 PM CDT this evening for Central Brewster
County-Chinati Mountains-Chisos Basin-Davis Mountains-Davis
Mountains Foothills-Lower Brewster County-Marfa Plateau-
Presidio Valley.
&&
27/24Hazardous Weather Outlook National Weather Service Midland/Odessa TX 200 PM CDT Wed Jun 9 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-101900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 200 PM CDT Wed Jun 9 2021 /100 PM MDT Wed Jun 9 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight A few strong to severe thunderstorms will be possible today from the Davis Mountains east and north east across the Lower Trans Pecos and Central Permian Basin. The main hazards will include large hail and damaging wind. A Heat Advisory remains in effect for the Davis Mountains, Marfa Plateau, Presidio Valley, and Big Bend region through this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Heat Advisory has been issued for Thursday afternoon for Southeast New Mexico and south through the Big Bend and Trans Pecos regions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement National Weather Service Midland/Odessa TX 509 PM CDT Wed Jun 9 2021 TXZ075-092300- Pecos TX- 509 PM CDT Wed Jun 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 600 PM CDT... At 509 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Fort Stockton, moving east at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Fort Stockton, Fort Stockton-Pecos County Airport and Firestone Test Track. This includes Interstate 10 between mile markers 246 and 273. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3067 10317 3102 10309 3095 10263 3054 10273 TIME...MOT...LOC 2209Z 278DEG 15KT 3085 10300 84
Special Weather Statement National Weather Service Midland/Odessa TX 544 PM CDT Wed Jun 9 2021 TXZ075-092330- Pecos TX- 544 PM CDT Wed Jun 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS COUNTY UNTIL 630 PM CDT... At 543 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles northeast of Fort Stockton, moving southwest at 10 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Fort Stockton, Fort Stockton-Pecos County Airport and Firestone Test Track. This includes Interstate 10 between mile markers 251 and 276. LAT...LON 3124 10291 3111 10255 3076 10264 3092 10308 TIME...MOT...LOC 2243Z 032DEG 9KT 3102 10282 84
The Midland/Odessa radar (KMAF), 121 km away, was scanning. The volume nearest the first event began at 22:45 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
A thunderstorm produced a 58 mph wind gust near Crane at the mesonet site.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964508, 964518, 964522.